Neuroleptic Malignant Syndrome Differential Diagnoses

Updated: Dec 22, 2016
  • Author: Theodore I Benzer, MD, PhD; Chief Editor: Gil Z Shlamovitz, MD, FACEP  more...
  • Print
DDx

Diagnostic ConsiderationsOther neuroleptic-induced reactionsLethal catatoniaSerotonin syndromeMalignant hyperthermiaMedical mimics

Neuroleptic malignant syndrome (NMS) is a heterogeneous condition that spans a broad severity continuum. The diagnosis is made on clinical grounds and is based on the presence of certain historical, physical, and laboratory findings. The diagnosis is confirmed by the presence of recent treatment with neuroleptics (within the past 1-4 weeks), hyperthermia (temperature above 38°C), and muscular rigidity, along with at least five of the following features:

  • Change in mental status
  • Tachycardia
  • Hypertension or hypotension
  • Diaphoresis or sialorrhea
  • Tremor
  • Incontinence
  • Increased creatine phosphokinase (CPK) or urinary myoglobin level
  • Leukocytosis
  • Metabolic acidosis
  • Autonomic instability

In addition, diagnosis of neuroleptic malignant syndrome requires exclusion of other drug-induced, systemic, or neuropsychiatric illness. The clinician must rule out another medication reaction that might be a more likely cause of the patient’s symptoms than use of a neuroleptic. Exposure to other psychotropic drugs can result in disorders very similar to neuroleptic malignant syndrome. Medical conditions must also be considered.

Diagnostic criteria created by a consensus of an international multispecialty expert panel, including psychiatrists, neurologists, anesthesiologists, and emergency physicians, were released in 2011. In addition to hyperthermia and rigidity, at least two other clinical features of neuroleptic malignant syndrome, including leukocytosis and laboratory evidence of muscle injury, should be present. Although the criteria require validation before being used in clinical settings, they can provide guidance for clinicians. [7]

Neuroleptic syndrome also has been associated with the rapid removal of medications with dopaminergic properties. [30] Medications in these classes often are used to treat Parkinson disease and include levodopa, bromocriptine, and amantadine. In such cases, dopaminergic drugs should be started as soon as possible to prevent rhabdomyolysis and renal failure. [31] Evaluation and treatment is otherwise the same as in neuroleptic syndrome involving other drugs.

Antipsychotics can cause a variety of reactions that can be confused with neuroleptic malignant syndrome. These neuroleptic-induced reactions often occur with increasing medication dosages and include the following:

  • Acute dystonia - Abnormal contraction or spasm of a group of skeletal muscles, often involving the head or neck
  • Acute akathisia - Motor restlessness, particularly involving the legs
  • Tardive dyskinesia - Involuntary, rhythmic movements starting with mouth movements
  • Parkinsonism, or pseudoparkinsonism - Classically presents as the triad of tremor, muscular rigidity, and akinesia

Despite the term neuroleptic-induced, these conditions also can be caused, although less frequently, by many of the newer, nontraditional antipsychotic medications, which also have some dopamine-blocking activity. For more information, see Medication-Induced Dystonic Reactions and Neuroleptic Agent Toxicity .

Lethal catatonia (LC) is a similar condition that might be confused with neuroleptic malignant syndrome. Lethal catatonia occurs in people with schizophrenia or during manic episodes. Neuroleptics might either improve or worsen the symptoms of lethal catatonia.

Distinguishing lethal catatonia from neuroleptic malignant syndrome can be difficult, although a detailed history might reveal episodes of catatonia while a patient is not taking neuroleptics. Lethal catatonia also tends to have a prodrome of excitement and agitation prior to the onset of rigidity, while neuroleptic malignant syndrome tends to begin with rigidity. [32]

The serotonin syndrome is similar to neuroleptic malignant syndrome. It is characterized by the triad of altered mental status, autonomic dysfunction, and movement disorder (tremor and abnormal involuntary movement) following exposure to serotonergic agents. [33]

Diagnosis may be especially challenging in patients taking both serotonergic and neuroleptic agents, who may meet criteria for both syndromes. [34] However, laboratory findings characteristic of neuroleptic malignant syndrome (eg, elevated creatine kinase level, liver function test results, and white blood cell count, coupled with a low serum iron level) do not occur in serotonin syndrome. [35]

The proposed mechanism of serotonin syndrome is excessive 5-hydroxytryptamine (5-HT or serotonin) stimulation. Selective serotonin reuptake inhibitors (SSRIs) are the most frequently used medications in this class. Given the increasing use of SSRIs, the serotonin syndrome might become increasingly prevalent.

The serotonin syndrome can be distinguished from neuroleptic malignant syndrome in most cases by a detailed history of medication use, with particular attention to recent dosage changes and the presence of tremor and abnormal movements but the absence of severe rigidity. Treatment of this condition includes removal of the offending drug and supportive management, though 5-HT1A antagonists might have a role. [33, 36]

Malignant hyperthermia (MH) occurs after administration of halogenated inhalational anesthetics (eg, halothane) or depolarizing muscle relaxants (eg, succinylcholine) to genetically susceptible individuals. [37] An underlying defect is an autosomal dominant mutation in the ryanodine receptor, which leads to excessive calcium release from the sarcoplasmic reticulum in skeletal muscle when one of the above agents is administered. A multifactorial pattern of inheritance also has been postulated.

Malignant hyperthermia can be distinguished readily by history. Treatment is based on supportive care, use of dantrolene to decrease calcium release, and subsequent avoidance of precipitating medications. No evidence shows that neuroleptic malignant syndrome occurs more frequently in patients susceptible to malignant hyperthermia.

General medical conditions that might mimic neuroleptic malignant syndrome include the following:

Differential Diagnoses